Font Size
A
A
A

Medicines That Can Cause Headache


Medicines That Can Cause Headache

Sometimes prescription and nonprescription medicines can cause headaches, especially if you use them regularly. Medications that may cause headaches include:

  • Birth control pills (oral contraceptive).
  • Blood-thinning medicines, such as warfarin, heparin, or aspirin.
  • Caffeine (or caffeine withdrawal).
  • Heart and blood pressure medicines, such as nitroglycerin.
  • Cold medicines, such as antihistamines and decongestants.
  • Corticosteroids, such as prednisone
  • Ergotamine (Cafergot) therapy.
  • Hormone therapy, such as estrogen or progestin.
  • Medicines to prevent organ transplant rejection.
  • Medicines used to treat cancer (chemotherapy).
  • Overuse of fat-soluble vitamins, such as vitamin A and vitamin D.
  • Radiation therapy.

Often, if you stop taking the medicine or take a smaller dose, your headache will go away. If you suspect your headache is caused by a prescription medicine, talk with your health professional about your side effects. Do not stop taking the medicine until you have spoken with your health professional.

Think about whether nonprescription medicines, alcohol, or caffeine are causing your headache. Try limiting the use of these to see if your headache goes away. Use caution with alternative therapies. Some alternative therapies may cause headaches. Talk to your health professional about any alternative therapies you are using.

Rebound headache is a type of chronic headache that can result from overuse of pain medicines. This is often a problem for people who have frequent, severe headaches. A pain medicine may work for a limited period of time, but as the effect wears off, the headache returns, often worse than it was before. The person then takes more pain medicine, the effects again wear off, and the headache returns (rebound headache). Medicines that can cause rebound headaches include:

  • Nonprescription medicines, such as acetaminophen, aspirin, or nonsteroidal anti-inflammatory drugs (NSAIDs).
  • Prescription pain medicines, such as codeine or hydrocodone.

If you think your headache may be caused by a nonprescription medicine and you feel you need to continue taking it, talk with your health professional.

Credits

ByHealthwise Staff
Primary Medical ReviewerWilliam H. Blahd, Jr., MD, FACEP - Emergency Medicine
Specialist Medical ReviewerH. Michael O'Connor, MD - Emergency Medicine
Last RevisedJuly 2, 2010

eMedicineHealth Medical Reference from Healthwise

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

To learn more visit Healthwise.org

© 1995-2012 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.






Medical Dictionary